|Already? Worried about HAART
Jun 27, 2007
Dear Dr Frascino,
thanks for the great job you doing for us!
I was exposed 4 months ago, and diagnosed in May.
My cd4 cell count is 482 now, viral load 55,000.
Is it already time for HAART? Someone recomends starting with a viral load of 55,000...
It feels frustrating, I had read so many times about this average asymptomatic period of 8-10 years (I'm now worring about a cold sore...).
My doctor says that only 20% of his patients present side effects from HAART, almost no case of lipoatrophy. According to my own "google" research, it sounds more like everyone is going to be plagued with some odd symptoms...
PS: Is your surname Italian? Sounds like it...
Response from Dr. Frascino
Buon giorno Pietro,
Benvenuto al foro. Yes, I'm an Italian thoroughbred. And considering you signed off as Pietro rather than Pete, I'm assuming you are no stranger to a tasty bowl of gnocchi in calamari sauce either.
Regarding your question, I would not recommend your begin HAART at this time. If indeed you were exposed only four months ago, chances are your immune response is still kicking in. This means your CD4 count and viral load will be in flux until your body's immune defenses reach a sort of equilibrium with your viral infection. We call that the "set point." From there, untreated HIV-infected folks generally lose about 50 to 75 CD4 cells on average per year. That's where the "8 to 10 year asymptomatic period" comes in. Most HIVers feel well during this period. Current guidelines suggest you get your CD4 count, CD4% and plasma viral load checked every three months. When and if your CD4 count falls consistently into the 250-350 range, you should consider beginning HAART. You can learn much more about HIV monitoring tests and when to begin treatment by reviewing the information in the archives and its related links. I'd also suggest you peruse the information that can be accessed on The Body's homepage under "Quick Links." There you will find chapters on "HIV Monitoring Tests," "Just Diagnosed" and "HIV Medications."
Medication side effects continue to be a challenge for all of us who are virally enhanced. Luckily the newer medications are not only more convenient in terms of number of pills, dosing schedules and food restrictions, they also have a more favorable side-effect profile. Lipoatrophy is best avoided by avoiding thymidine analogue drugs, particularly D4T and AZT. There is also a lipoatrophy resource center under the Quick Links section that you might find worthwhile.
Pietro, I'm here if you need me. Let's get through this together, OK?
Not a question, but an interesting link (?)
Frequent exercise and Nutrition
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.